Frequently Asked Questions

Q: Are there other types of drugs not related to my chemotherapy treatment that can cause nausea and vomiting?

A: There are a number of drugs that can cause nausea and vomiting, including bronchial dilators, pain medications and some antibiotics. The cancer itself can also cause these symptoms. It’s important for you to keep track of the severity of your symptoms and when they begin and end and to share that information with your health care team, as the pattern will help them determine the best course of action.

Q: My insurance company won’t cover the anti-nausea drug my doctor prescribed. What can I do?

A: Insurance coverage can differ significantly depending on the company and the specific plan. It could be that your plan will cover one formulation of the prescribed drug but not another (e.g. will cover an injection but not the oral form of a drug). Talk to a benefits specialist at your insurance company about what your plan does cover and share that information with your health care team so that the best decision about your treatment can be made.

If you need financial help, CancerCare’s financial assistance program can help pay the cost of treatment-related expenses. Additionally, the Partnership for Prescription Assistance (PPA) helps patients without prescription coverage get the medicines they need through the public or private program that’s right for them. For patients who qualify, drugs can often be obtained free of charge or at low cost. The PPA helps people find the right patient assistance program from among more than 475 such programs, including more than 150 offered by pharmaceutical companies. Their contact information can be found in the Resources section.

Q: Is acupuncture an effective treatment for nausea and vomiting caused by chemotherapy?

A: There have been a number of studies on acupuncture used for this purpose—with mixed results. Talk to your doctor before deciding to try acupuncture to make sure he or she thinks it’s a good approach in your specific situation. Consider acupuncture as a complement to, not a replacement for, the medications your doctor has prescribed.

Q: I’ve heard that tea made with ginger can calm an upset stomach. Is there any evidence that this can help me with nausea now that I’m getting chemotherapy?

A: There is limited data on whether ginger can help prevent nausea in patients receiving chemotherapy. It’s likely safe for you to drink ginger tea, but check with your health care team to make sure there’s no medical reason why you should avoid ginger. If you get the go-ahead, view ginger tea as a complement to any medication your doctor prescribes, and enjoy!

Q: Can meditation or other relaxation methods help control my nausea and vomiting?

A: Any healthy technique that reduces stress may be helpful and should be considered as a complement to—not a replacement for—medications your doctor may prescribe. Such techniques include meditation, yoga, deep breathing exercises and listening to music.